Drug induced aseptic meningitis: A diagnostic challenge

  • AI Frank-Briggs
  • OJ Oluwatade

Abstract

Drug-induced aseptic meningitis (DIAM) is a rare but important and often challenging diagnosis for the physician. Intake of antimicrobials, steroids, analgesics amongst others has been implicated. Signs and symptoms generally develop within 24-48 hours of drug ingestion. The patient often exhibits the classic symptoms of meningitis.
Aim: Two cases of drug induced meningitis are presented with review of literature.
Case reports:
Case I: A 13 year old male with a three days history of persistent fever, vomiting, abdominal pain and poor appetite. He also had generalized throbbing headache and neck pain of a day’s duration. He had been on Bactrim® for urinary tract infection (UTI) three days prior to the onset of the present symptoms. On examination, he had altered mental status (confused), neck stiffness and a positive Kerning’s and Brudzinski's signs. Muscle tone and deep tendon reflexes were normal with no cranial nerve deficits. Other systems examinations were unremarkable.
Case II: 15 year old male with no significant past medical history presented with a day’s history of altered mental status, headache with no fever. He had been on selfmedication with over the counter Ibuprofen tablets for intractable headache three days prior to presentation. Examination showed equivocal neck stiffness clouded by profound altered mental status. They were both initially managed for meningitis. Cerebrospinal fluid work-up for both cases ruled out infectious etiologies. Possible drug induced meningitis was then considered.
Conclusion: Drug-induced aseptic meningitis is rare but should be considered in the differential diagnosis of patients presenting with acute or recurrent symptoms and signs of meningitis, especially after infectious causes have been ruled out.
Published
2014-02-18
Section
Articles

Journal Identifiers


eISSN: 0302-4660